Is it normal to have swelling after Restylane filler to tear (1 cc each) troughs 4 weeks after injections?

I have a huge bulge under one eye and a small one under the other. It looks like the filler just sitting there. I still have a little bruising under the eye with the biggest bulge. When I brought it up to my PS he told me to wait 3 months. I can't go around for 3 months looking like this. Should I go for a second consultant with another doctor? My PS told me this was normal swelling. I would like to ask him what technique he used but afraid he will be offended.

Doctor Answers 11

Prolonged swelling after eyelid filler injection

It is unusual to have swelling 1 month after filler injection. It is more likely the filler is relatively overdone with fluid collection which is different than temporary swelling from a procedure. Best to discuss with your doctor and/or see an oculoplastic specialist. 


Beverly Hills Oculoplastic Surgeon
4.9 out of 5 stars 62 reviews

Swelling After Tear Trough Injection with Restylane

Hi and thanks for your question. Sorry you are dealing with this, but at 4 weeks out, what you are seeing is no longer swelling. Do not wait 3 months. Go to someone who is actually experienced with tear trough injections (from what you are saying it does not sound like your PS has injected alot of tear troughs) and they can bring the material down with enzyme injections. I correct tear trough over-injections frequently and it is a straightforward procedure. Hope that helps.

Swelling in tear trough after Restylane....

Thank you for your question.  Tear troughs are technically one of the most difficult areas to fill.  If you have bulges that haven't settled after 4 weeks they likely will remain, unless treated.  It is best to be evaluated by your board certified Dermatologist/PS for possible dissolution of the Restylane with hyaluronidase.  Once dissolved you may decide to re-inject or not.  Regards, Dr. Matt Elias

Matthew Elias, DO, FAAD
Fort Lauderdale Dermatologic Surgeon
5.0 out of 5 stars 5 reviews

Swelling After Tear Trough Filler

Thank you for sharing your question. Based on your description, it sounds like the filler may have been injected too superficially. If this is the case, the treatment can be reversed by injecting hyaluronidase, which dissolves the existing filler. The existing filler will dissipate after approximately 24 hours. If desired, you can have filler injections again after 2 weeks. In my practice, I like to use the microcannula technique for tear trough filler, which minimizes risk of bruising and swelling in this area. It also allows filler to be injected evenly with only one needle stick on each cheek. In the future, you may want to consider an injector who uses the microcannula technique. In the meantime, however, I recommend following up with your injector to discuss the possibility of dissolving the existing filler. Best of luck.

Kian Karimi, MD, FACS
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 60 reviews

Is it normal to have swelling after Restylane filler to tear (1 cc each) troughs 4 weeks after injections?

Thanks for your query. It is absolutely normal to have swelling for a week or two after the filler.3 months is a little more time. You should wait until 6 weeks ,if the swelling has not reduced by then you can consider options like hyalase for the buldge or ulthera or rf on the area to dissolve the buldge. Hope it helps.


All The Best

Ajaya Kashyap, MD
India Plastic Surgeon
4.9 out of 5 stars 132 reviews

Swelling after Restylane

Thank you so much for your question.  I know you feel frustrated, but what you are describing can happen in the tear trough area after filler injection.  Since 4 weeks have gone by, you are likely experiencing lymphatic fluid built up in one tear trough.  The most helpful thing you can do at this point is to apply hot compresses a few times a day for about a week.  Hold a hot washcloth on the area for about 5 minutes, then massage the tear trough in an outward motion.  If, after a week of doing the hot compresses, you still feel like you look puffy or swollen, reach out to your plastic surgeon's office and tell your injector your concerns.  A drop or two of hyaluronidase enzyme can help to calm the area down and disperse the filler for more pleasing results.  Wishing you so much luck on your journey!

Remus Repta, MD
Scottsdale Plastic Surgeon
4.9 out of 5 stars 154 reviews

Swelling after Restylane under the eyes

Sorry you are experiencing this swelling after your Restylane procedure.  I would consider a second opinion in person with an expert at injecting around the eyes.  You may be a candidate for hyaluronidase to dissolve the lumps. Good luck and I hope you feel better soon.  

Debra M. Kroll, MD
New York Oculoplastic Surgeon
5.0 out of 5 stars 7 reviews

Tear trough swelling a month after Restylane injections

Thank you for asking about your Restylane injection.

  • I would get a second opinion from another plastic surgeon.
  • One can't be sure without a photo, but it seems your surgeon was a bit enthusiastic in how much filler was used and some of it needs to be dissolved.

Always see a Board Certified Plastic Surgeon. Best wishes  - Elizabeth Morgan MD PHD FACS

Restylane

It is unlikely that you are still experiencing post injection swelling 1 month after your treatment.  I would recommend a consultation with a board certified cosmetic surgeon who has experience injecting filler into the tear troughs.  It is possible that your condition can be fixed by the injection of an enzyme into the area.  Good luck!

Tear Trough Swelling

Hi Rosie, the longest we have ever seen tear trough swelling last is 1-2 weeks.  It's very likely that the product is what you are looking at.  Injections that remain superficial (instead of under the muscle) often look "pouchy".  We would suggest Hyluronidase injections to dissolve the product if this in fact is what's happening. 

See the link below for the reversal process and photos.

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
4.5 out of 5 stars 8 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.